Found this article this morning.
Doctor Links Viagra to Five Cases of Blindness
By Edward Tobin
NEW YORK (Reuters) - A US ophthalmologist says there appears to be a very small risk that men taking the impotence drug Viagra could suffer permanent vision loss, but the firm that makes the drug on Friday played down the reported threat.
Howard Pomeranz, director of neuro-ophthalmology at the University of Maryland Medical Center, said he knows of five men across the United States who were diagnosed with permanent vision loss by doctors after taking the impotence drug. More than 10 million people have taken the drug since it was approved in 1998.
The condition, called ischemic optic neuropathy, is caused after blood flow is cut off to the optic nerve in the eyeball. It usually occurs in people with diabetes, hypertension and other vascular disorders.
A spokesman for Pfizer Inc., which makes Viagra, dismissed Pomeranz's observations, which were first presented at the American Academy of Ophthalmology Conference in Dallas in November. The company spokesman told Reuters that the three-year old product is not a threat to its users.
``From all clinical experience with Viagra, there have been no cases of treatment-related blindness reported, and reports of serious visual problems have been extremely rare,'' said Geoff Cook, the Pfizer spokesman.
Viagra, which is available in 100 countries, is known to cause some temporary vision problems such as blue/green color distortions in some patients.
Blood Flow To Optic Nerve Constricted
Pomeranz said the five men diagnosed with the condition after taking Viagra had a low cup-to-disk ratio, which is a way doctors measure the small circular indentation where the optic nerve connects to the eyeball.
The low cup-to-disk ratio means that the blood vessels and nerves are tightly bundled together into the small space in the back of the eye, according to a University of Maryland release about the issue.
``We know that Viagra regulates a chemical in the body to constrict the arteries. The constriction may cut off the blood flow to the optic nerve, especially in people with a low cup-to-disk ratio, where the blood vessels and nerves are tightly bundled,'' Pomeranz said in the release.
Pfizer's Cook associated potential permanent visual damage with the known risk factors for men taking the drug, such as diabetes, and not the drug itself.
``In the population of men who take Viagra, many men with diabetes and other conditions have significant associations with long term visual problems,'' he said.
The US Food and Drug Administration (FDA), which reviews reports of drug side effects, said it had not received any complaints of sudden blindness in patients taking Viagra.
``We do not have any reports of people losing their sight like that,'' FDA spokeswoman Susan Cruzan said.
``We would take any such reports seriously, and we encourage health professionals to submit any such information to us,'' she added.
Leonard Yaffe, analyst with Banc of America Securities, said more information was needed before evaluating what effect the report would have on Pfizer. ``I'd want to know how often the men were taking the drug, for how long a period of time?'' he said. ``You need to know a lot more than these five guys had this problem.''
Pomeranz, who is also assistant professor of ophthalmology and neurology at the University of Maryland School of Medicine, called for more research into the matter.
``People who take Viagra who have this particular configuration of their optic nerve at least need to be aware that this is a potential problem that may occur if they use this medication,'' he said. ``Whether this is a significant increased risk, I don't have the statistics to back that up.''
Bad address email on file
I find that "HARD" to believe.
When I was a mear child, I seem to recall that if I engaged in some sexual activity I would go blind. Hmmmm, wonder what my -3.25 o.s. means???
I shall now monitor all male posters on the board. Anyone falling below quota will be accused of being unable to post due to blindness caused by Viagra ingestion. Except in the case of Jim G, who freely admits his sight problems are caused by visiting with Mrs Palm and her five daughters. :)
All men are blind when they are in the state Viagra attempts to create! So what's wrong with that. Especially if the last thing you see is the reason for the Viagra.
I had thought, very seriously, of responding to this thread.The more I thought of it, the shyer I became.I thought it best to go back and TRY to read the eye chart without my glasses this time!If I'm not back in a while it will be for a good reason! :) Mrs Palm and her five daughters Indeed!
Users Browsing this Thread
There are currently 1 users browsing this thread. (0 members and 1 guests)
OptiBoard is proudly sponsored by: